Texas, 2010Hail and Damaging Winds in Texas, June 13, 2010
June 13, 2010 · NWS LUB · 6 events in 4 counties and zones
Thunderstorms developed along and east of a dryline over the west Texas South Plains and Rolling Plains during the afternoon and evening hours on the 13th. Several of the storms became severe and produced large hail up to the size of golfballs and wind gusts up to 68 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along and east of a dryline over the west Texas South Plains and Rolling Plains during the afternoon and evening hours on the 13th. Several of the storms became severe and produced large hail up to the size of golfballs and wind gusts up to 68 mph.
During the late evening hours, thunderstorms congealed into a small convective complex over the extreme southern Panhandle and the northern Rolling Plains. These storms produced severe wind gusts in Childress and Hall counties. A particularly intense downburst was sampled by the Texas Tech University West Texas Mesonet near Turkey around 23:30 CST, with a peak wind gust of 101 mph. These winds destroyed a trailer home and heavily damaged a large metal barn and utilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 2:22 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 13, 2:22 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT SUN JUN 13 2010
.SHORT TERM...
VERY LITTLE CHANGE IN THE SYNOPTIC PATTERN...AS THE SOUTHERN PLAINS
REMAINED SANDWICHED BETWEEN AN UA RIDGE ACROSS THE SE CONUS AND A NE
PROPAGATING UA TROUGH ACROSS FAR NE UTAH THUS INDUCING A SHARPENED
SW FLOW ALOFT. CHANCE OF THUNDERSTORMS WILL BE THE PRIMARY FOCUS FOR
THE SHORT TERM PERIOD AS THE NE EJECTING UA TROUGH WILL PROVIDE FOR
A SLIGHT SYNOPTIC LIFT INCREASE...ALTHOUGH MODEL SOUNDINGS FAVOR
AREAS NORTH OF THE CWA. THUS...MESO-SCALE FEATURES ACROSS THE CWA
WILL BE THE FOCUS FOR CONVECTION INITIATION. THE DRYLINE HAS
PROPAGATED EAST FROM EASTERN NEW MEXICO AND SETTLED NEAR A HAPPY TO
FLOYDADA TO BROWNFIELD LINE...THANKS TO THE ADDED PUSH OF THE
AFOREMENTIONED UA TROUGH. THE DIAGONALLY QUASI-STATIONARY FRONT HAS
PROGRESSED VERY LITTLE THROUGH THE DAY TODAY...WITH ONLY A SLIGHT
SOUTHWARD SHIFT ACROSS NORTHEAST NEW MEXICO/TEXAS PANHANDLE
/NEAR VEGA TX/. THUS...MODEL GUIDANCE HAS HINTED AT THIS POSSIBILITY
ALTHOUGH DISAGREEMENT REMAINS REGARDING THE SPATIAL AND TEMPORAL
DISTRIBUTION OF THE FROPA...WITH THE NAM AND RUC SOLUTIONS GRASPING
THE BEST HANDLE OF THE TRUE/CURRENT LOCATION OF THE FRONT VERSUS THE
GFS AND ECMWF SLOWER AND MORE NORTHERN FROPA DISTRIBUTION.
THUS...WILL LEAN TOWARDS THE NAM SOLUTION IN REGARDS TO THE PROGGED
FROPA THROUGHOUT THE SHORT TERM FORECAST. 20Z RADAR ANALYSIS
DISPLAYED CONVECTION ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...WITH
ISOLATED CONVECTION ACROSS THE ROLLING PLAINS....WHICH IS IN
RELATION TO THE FRONT AND DRYLINE RESPECTIVELY. STORMS ALONG THE
DRYLINE CAN QUICKLY BECOME STRONG TO SEVERE AS CAPE VALUES NEAR 3000
J/KG...LIFTED INDICES APPROACH -9 C AND STEEP LAPSE ALONG/EAST OF
THE DRYLINE LEADS TO DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. IF THE FRONT QUICKLY ADVANCES FARTHER SOUTH LATER THIS
AFTERNOON THAN PREVIOUSLY THOUGHT...THAN AN ISOLATED THREAT OF
TORNADOES CAN NOT BE RULED OUT ESPECIALLY WITH DEEP LAYER SHEAR OF
30-40 KTS ACROSS THE NORTHERN/NW ZONES NEAR THE TRIPLE POINT/.
STORM EVOLUTION TONIGHT WILL HIGHLY DEPEND ON WHERE THE FRONT AND
DRYLINE SETTLES LATE THIS AFTERNOON/EVENING. IF FOLLOWING THE NAM
SOLUTION IT HAS THE DRYLINE BULGING ACROSS THE WESTERN/NORTHWESTERN
ZONES...WITH THE FRONT STEADILY PROGRESSING SOUTHWARD AND CROSSING
THE NORTHWESTERN ZONES LATE TONIGHT. THUS CONVECTION INITIATION HAS
BEEN CONFINED TO THE FROPA WITH LITTLE TO NO QPF DISPLAYED NEAR THE
DRYLINE. THIS IS LIKELY DISPLAYED BECAUSE OF AN EXPECTED CAPPING
INVERSION TO HOLD WHICH THUS FAR IS THE CASE PER CURRENT RADAR
ANALYSIS AS CONVECTION HAS BEEN CONFINED TO THE COOL SIDE OF THE
FRONT. HOWEVER...WILL AT LEAST MAINTAIN SLIGHT CHANCE POPS FARTHER
SOUTH ALONG THE DRYLINE WHICH IS VALID ATTM.
MONDAY MORNING...THE NAM LIMITS PRECIP CHANCES TO THE NORTH/NORTHEAST
ZONES AS THE 30-35 KT LLJ VEERS OVER NIGHT TONIGHT...BUT THE GFS
CONTINUED TO DISPLAY GENERALLY LIGHT QPF FARTHER SOUTH. CAN
UNDERSTAND BOTH PROGGED PRECIP EVOLUTIONS AS THE NAM BELIEVES LOW
TO MID LEVEL CONVERGENCE IS NOT ENOUGH TO BREAK THE NOCTURNAL
INVERSION...WHEREAS THE GFS FEELS IT IS SUFFICIENT. WILL HOWEVER
MAINTAIN A BASIC SLIGHT CHANCE POPS DURING THE AFOREMENTIONED
TIME-FRAME. A GENERAL CONSENSUS AMONGST MODELS EXHIBITING THE
FROPA PUNCHING THROUGH THE CWA AND BECOMING QUASI-STATIONARY
SOMEWHERE ALONG THE CENTRAL AND SOUTHERN SOUTH PLAINS MONDAY
AFTERNOON. ALTHOUGH HIGHLY DEPENDENT ON WHERE THE EXACT LOCATION
OF THE FRONT WILL BE...THE ABOVE LOCATIONS /ESPECIALLY THE MORE
SOUTHERN LOCATION/ ARE PRIME FOR THE CWA TO SEE MORE WIDESPREAD
PRECIP...BUT WITH THE ADDED POTENTIAL FOR LOCALIZED MODERATE
RAINFALL AS PWATS INCREASE TO NEAR 1.70 INCHES. IF THE FRONT
BECOMES MORE STATIONARY THAN PREVIOUSLY THOUGHT...WILL DEFINITELY
HAVE TO CONSIDER THE POTENTIAL FOR LOCALIZED FLOODING AND AN
ISOLATED SEVERE/TORNADO THREAT AS LOW-LEVEL VEERING OF WINDS
APPEARS ADEQUATE ALONG THE FRONT /OF COURSE SEVERE POTENTIAL WILL
DEPEND ON HOW FAR SOUTH THE FRONT WILL BE LOCATED WHERE LOCALES
ALONG AND SOUTH OF THE FRONT WILL SEE BEST CHANCES/.WILL CONTINUE
TO ANALYZE LATER MODEL RUNS IN ORDER TO GET A CLEAR AND MORE
DEFINED CONSENSUS AMONGST MODELS REGARDING THE EVOLUTION OF THE
FRONT.
WITH EXPECTED CLOUD AND RAINFALL...TEMPS WILL BE ON THE COOL SIDE
MONDAY...WITH UPPER 70S TO LOWER 80S ACROSS NORTHERN ZONES AND MID
TO UPPER 80S TO LOWER 90S SOUTHEAST.
&&
.LONG TERM...
SOUTHWEST FLOW ALOFT WILL CONTINUE MONDAY NIGHT AND TUESDAY WITH
PIECES OF ENERGY CONTINUING TO BRUSH BY JUST NORTH AND NORTHWEST
OF THE AREA. A FRONTAL BOUNDARY SHOULD BE ADVANCING THROUGH OR OUT
OF SOUTHERN ZONES MONDAY NIGHT...AND THEN LIFTING BACK NORTHWARD
THROUGH THE AREA TUESDAY. MOIST SOUTHWEST FLOW IS EXPECTED TO
CONTINUE TO OVER-RUN THIS BOUNDARY ACROSS THE SOUTH PLAINS.
MONDAY NIGHT STILL SEEMS TO OFFER THE MOST CONSISTENT SIGNALS FOR
THUNDERSTORMS OVER OUR AREA...ENOUGH SO TO INCREASE MENTION
SLIGHTLY DURING THE NIGHT. TUESDAY THUNDER CHANCES STILL APPEAR
TO BE SOMEWHAT DEPENDENT...HOWEVER...ON ACTIVITY THE PREVIOUS
NIGHT AND THE EVENTUAL PUSH OF THE SURFACE BOUNDARY. GIVEN
UNCERTAINTIES AND MESO-SCALE DOMINANCE THIS WILL CONTINUE TO
REQUIRE MAINTAINING A GENERAL LOW CHANCE OF THUNDER ON TUESDAY.
SHEAR AND POSSIBLE ENERGY LEVELS SEEM CAPABLE OF A SEVERE THREAT
BOTH MONDAY NIGHT AND TUESDAY...BUT NOT A CERTAINTY AT THIS POINT
ESPECIALLY IF THERE IS A LARGE AMOUNT OF RAIN COOLING THAT OCCURS
MONDAY NIGHT.
UPPER RIDGE SHOULD BE ELONGATING ACROSS THE SOUTHERN PLAINS BY
MID-WEEK SHUNTING THE DEEP MOISTURE FLOW A BIT FURTHER WEST INTO
EASTERN NEW MEXICO BRUSHING OUR WESTERN OR NORTHWEST ZONES.
HEIGHTS SHOULD BUILD ENOUGH BY LATE IN THE WEEK TO END THUNDER
MENTION...BUT WILL RETAIN A LOW CHANCE FOR A COUPLE EVENINGS IN
THE MIDDLE OF THE WEEK NEAR THE NEW MEXICO BORDER AS IN PREVIOUS
FORECAST. TEMPERATURES WILL TREND WARMER AGAIN AS INDICATED EARLIER.
RMCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 80 58 84 62 / 30 30 40 30 20
TULIA 63 85 61 83 63 / 30 30 50 30 20
PLAINVIEW 65 81 62 83 65 / 30 40 50 30 20
LEVELLAND 66 82 63 86 65 / 30 40 40 30 20
LUBBOCK 68 86 65 86 67 / 30 40 50 30 20
DENVER CITY 67 88 63 89 66 / 20 40 40 30 20
BROWNFIELD 68 89 65 88 66 / 30 40 50 30 20
CHILDRESS 69 86 65 86 68 / 30 40 60 30 20
SPUR 70 87 68 88 68 / 30 40 60 30 20
ASPERMONT 72 94 69 93 70 / 20 30 60 30 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29/05
Hazardous weather outlook, Jun 13, 10:34 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT SUN JUN 13 2010
TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE
ACROSS THE WESTERN OR CENTRAL SOUTH PLAINS LATE THIS AFTERNOON.
ANY STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN AS THEY TRACK
GENERALLY NORTHEASTWARD INTO THE ROLLING PLAINS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA MONDAY AND TUESDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE...MAINLY DURING THE AFTERNOON AND EVENING. ADDITIONALLY...
A SLOW MOVING THUNDERSTORM COMPLEX MAY DEVELOP AND PRODUCE A
THREAT OF LOCALIZED FLOODING LATE MONDAY INTO TUESDAY MORNING ACROSS
THE SOUTH PLAINS EASTWARD INTO THE SOUTHEASTERN PANHANDLE AND
ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 13, 2:32 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CDT SUN JUN 13 2010
TXZ031-032-037-038-132100-
COTTLE-DICKENS-KING-MOTLEY-
332 PM CDT SUN JUN 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR DICKENS...KING...COTTLE AND
MOTLEY COUNTIES...
AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF DICKENS...MOVING NORTHEAST
AT 15 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
!JAMES!
Local storm report, Jun 13, 3:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 PM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 5 W PADUCAH 34.01N 100.39W
06/13/2010 E0.75 INCH COTTLE TX STORM CHASER
&&
EVENT NUMBER LUB1000208
SGEHail, Cottle
- When
- June 13, 3:49 PM CST to 4:10 PM CST
- Where
- Cottle County, 5 mi W of Paducah to 3 mi N of Paducah
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.387
Penny size hail was reportedly accompanied by 45 mph wind gusts. No damage was reported.
Hail, Floyd
- When
- June 13, 7:07 PM CST
- Where
- Floyd County, Floydada
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -101.330
Hail, Floyd
- When
- June 13, 7:10 PM CST to 7:20 PM CST
- Where
- Floyd County, Floydada to 4 mi S of Floydada
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.980, -101.330
Multiple reports of large hail were received from the Floydada vicinity during the 19:00 CST hour. Initial reports from a National Weather Service employee and the Floydada Fire Department indicated that quarter size hail impacted a swath of Texas Highway 207 from Floydada to south of the city. By 19:20 CST golfball size hail was reported in Floydada.
Thunderstorm Wind, Floyd
- When
- June 13, 7:35 PM CST
- Where
- Floyd County, 9 mi E of Floydada
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 33.980, -101.173
A storm chaser measured a thunderstorm wind gust of 68 mph east of Floydada along U.S. Highway 62/70. Visibility was reportedly near zero with torrential wind-driven rainfall. No damage was reported.
Thunderstorm Wind, Childress
- When
- June 13, 10:10 PM CST to 10:20 PM CST
- Where
- Childress County, (Cds)childress Arpt to 2 mi NNE of Childress
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.300
Severe winds accompanied a decaying thunderstorm in the Childress vicinity shortly after 22:00 CST. The Automated Surface Observing System at Childress Municipal Airport initially recorded a 68 mph wind gust at 22:10 CST. By 22:20 CST, the Texas Tech University West Texas Mesonet site northeast of Childress measured a wind gust of 58 mph just northeast of the city. No damage was reported.
Thunderstorm Wind, Hall
- When
- June 13, 11:25 PM CST to 11:30 PM CST
- Where
- Hall County, 2.13 mi W of Turkey to 2.24 mi SW of Turkey
- Measured
- 88 kt (101 mph) measured gust
- Property damage
- $125,000
- Reported by
- Mesonet
- Coordinates
- 34.405, -100.917
An intense downburst occurred over portions of southwestern Hall County near Turkey around 23:30 CST on the 13th. The Texas Tech University West Texas Mesonet site just west-southwest of Turkey measured a 71 mph wind gust at 23:25 CST. An extreme gust of 101 mph was observed at 23:30 CST. The winds also were accompanied by intense rain bursts.
A post-storm survey by Texas Tech University West Texas Mesonet meteorologists revealed that damage consistent with the measured wind speeds occurred along Texas Highway 86 from near the Briscoe and Hall County line to just west of Turkey. A trailer house was rolled by the winds and destroyed, and a large metal barn sustained severe damage with metal cross-beams blown some distance down wind. A number of utility poles also were snapped. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
- Damaging Winds in South Carolina, June 13, 2010$30,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234891, 234895, 234894, 234896, 234898, 244148.